Love Reddit? Share this article now!
Seeing our dogs be in pain hurts us too. All we want is to help them. In those moments it can be tempting to treat them with the medications we have at home — like aspirin, for example. But can you give dogs aspirin? Is it even safe?
The truth is that aspirin can have some serious side-effects. So keep on reading to learn what they are.
Aspirin is a non-steroidal anti-inflammatory drug (NSAID). These drugs are usually used to treat pain, inflammation and fever. Just like any other NSAID, aspirin can possibly cause some side effects.
Do vets ever prescribe aspirin to dogs?
Yes, they do! Usually to dogs suffering from conditions such as osteoarthritis or musculoskeletal inflammation. Aspirin helps reduce the pain and inflammation.
While vets can prescribe aspirin for some certain conditions, you shouldn’t give it to your dog on your own. Aspirin can cause some serious side effects, such as vomiting or diarrhea. So pay close attention to your vet’s instructions.
READ MORE: Can Dogs Have Benadryl?
How much aspirin to give a dog?
The widely accepted dosage of aspirin for dogs is 10-40mg/kg. But this dosage depends on your dog’s condition. Always talk to your veterinarian before giving any aspirin at all to your dog. An overdose of aspirin can end up lethal.
After you discussed the dosage with your vet, ask him also which kind of aspirin to purchase for your dog. There are different types available, however, not all of them are equally safe for dogs. Also, make sure to disclose any other medications your dog may be using. Also, if your dog has any other medical conditions, such as pregnancy, make sure to inform your vet!
What are the possible side effects of aspirin?
While aspirin is technically safe to give to dogs, there are still possible side effects. These side effects are relatively common in dogs. So you’ll have to be monitoring your dog after giving him aspirin.
READ MORE: What Can You Give A Dog For Pain?
Possible side effects of aspirin:
- Black stool
An aspirin overdose could possibly end lethal for dogs. The possible symptoms of an overdose include:
- Loss of appetite
If your dog is having a bad reaction to aspirin or other NSAIDs, you want to react quickly! Also, an easy way to remember the signs of a bad reaction is with the word BEST:
Skin redness, scabs
If you notice any of these symptoms in your dog, contact your vet immediately!